Indiana, 2002

Flash Flooding and Hail in Indiana, May 1, 2002

May 1, 2002 · NWS IND · 22 events in 7 counties and zones

A couple of supercell thunderstorms moved across the southwestern section of central Indiana during the late afternoon and early evening of May first. 75 inches in diameter, wind gusts to 70 mph, and flooding rains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A couple of supercell thunderstorms moved across the southwestern section of central Indiana during the late afternoon and early evening of May first. The storms brought hail up to 1.75 inches in diameter, wind gusts to 70 mph, and flooding rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 1, 2:20 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 1, 2:20 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST WED MAY 01 2002

MAIN PROBLEM TODAY IS POTENTIAL FOR SEVERE TONIGHT AND FLOOD
PROBLEMS THROUGHOUT CWA.  WW 194 IN EFFECT UNTIL 6PM LOCAL.

ETA/AVN COMING MORE IN LINE TODAY WITH TRACK OF LOW AND POSITION OF
FRONTAL BOUNDARIES.  THESE TWO THINGS WILL BE FOCUS FOR CONVECTIVE
AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT.  MOST STREAMS IN SRN
HALF OF CWA ARE AT BANKFULL OR ABOVE AND THE REST OF THE AREA IS
VERY WET SO ANY ADDITIONAL AMOUNTS WILL AGGREVATE THE SITUATION.
WILL ISSUE FLOOD WATCH FOR ENTIRE CWA TO COMPENSATE.

WMFNT IS PROGGED TO MOVE OVER INDIANAPOLIS LATER TONIGHT FOLLOWED BY
CDFNT AFTER MIDNIGHT.  CONVECTION WILL BE ONGOING LATER THIS EVENING
INTO TONIGHT UNTIL SYSTEM PASSES EAST OF THE AREA.

MOS NUMS ARE SIMILAR AND SEE NO REASON TO DEVIATE.

.IND...FLOOD WATCH IND CWA.
SALLY

In the hours before

Special weather statement, May 1, 12:11 PM EST, 3 hours 29 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1211 PM EST WED MAY 1 2002

...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL THIS
AFTERNOON AND TONIGHT...

A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL
MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE
MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY
ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL
INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH
THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS
DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND
ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE
WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO
CRAWFORDSVILLE.

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY
THURSDAY MORNING.

KOCH

THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP OVER INDIANAS
CENTRAL COUNTIES TODAY...BUT ANY STORMS SHOULD BE RELATIVELY WEAK.
Special weather statement, May 1, 12:28 PM EST, 3 hours 12 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1228 PM EST WED MAY 1 2002

...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL THIS
AFTERNOON AND TONIGHT...

A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL
MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE
MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY
ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL
INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH
THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS
DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND
ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE
WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO
CRAWFORDSVILLE.

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY
THURSDAY MORNING.

KOCH

DELETED UNWANTED INFO
Special weather statement, May 1, 12:38 PM EST, 3 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 PM EST WED MAY 1 2002

...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
THIS AFTERNOON AND TONIGHT...

A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL
MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE
MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY
ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL
INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH
THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS
DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND
ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE
WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO
CRAWFORDSVILLE.

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY
THURSDAY MORNING.

KOCH

LEFT OUT INDIANA IN HEADLINES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Knox

When
May 1, 3:40 PM EST
Where
Knox County, Decker
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -87.517

Hail, Knox

When
May 1, 3:48 PM EST
Where
Knox County, Vincennes
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.683, -87.517

Hail, Jackson

When
May 1, 5:10 PM EST
Where
Jackson County, Brownstown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -86.033

Hail, Sullivan

When
May 1, 5:20 PM EST to 5:45 PM EST
Where
Sullivan County, New Lebanon
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.033, -87.483

Thunderstorm Wind, Sullivan

When
May 1, 5:20 PM EST
Where
Sullivan County, New Lebanon
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
39.033, -87.483

Roof was blown off a barn, and a large propane tank was moved.

Thunderstorm Wind, Sullivan

When
May 1, 5:30 PM EST
Where
Sullivan County, 2 mi SE of Merom
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.033, -87.550

Hail, Sullivan

When
May 1, 5:45 PM EST
Where
Sullivan County, Paxton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.017, -87.400

Thunderstorm Wind, Sullivan

When
May 1, 5:45 PM EST
Where
Sullivan County, Paxton
Property damage
$70,000
Reported by
AMATEUR RADIO
Coordinates
39.017, -87.400

A barn was blown down along with some large trees.

Flash Flood, Sullivan

When
May 1, 5:50 PM EST to 7:00 PM EST
Where
Sullivan County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Several roads flooded.

Hail, Greene

When
May 1, 5:50 PM EST
Where
Greene County, Linton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -87.167

Hail, Greene

When
May 1, 5:56 PM EST
Where
Greene County, 5 mi S of Bloomfield
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -86.933

Hail, Greene

When
May 1, 5:59 PM EST
Where
Greene County, 5 mi W of Bloomfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -87.033

Hail, Knox

When
May 1, 6:00 PM EST
Where
Knox County, Sandborn
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -87.183

Hail, Martin

When
May 1, 6:00 PM EST
Where
Martin County, Crane
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.900, -86.883

Thunderstorm Wind, Daviess

When
May 1, 6:06 PM EST
Where
Daviess County, Odon
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.833, -86.983

Utility poles broken and trees down.

Hail, Daviess

When
May 1, 6:10 PM EST
Where
Daviess County, Odon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -86.983

Hail, Greene

When
May 1, 6:16 PM EST
Where
Greene County, Owensburg
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.933, -86.750

Hail, Lawrence

When
May 1, 6:29 PM EST
Where
Lawrence County, Mitchell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -86.467

Hail, Lawrence

When
May 1, 6:38 PM EST
Where
Lawrence County, Bedford
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.867, -86.483

Flash Flood, Lawrence

When
May 1, 7:02 PM EST to 8:00 PM EST
Where
Lawrence County, Bedford
Reported by
LAW ENFORCEMENT
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Roads flooded

Thunderstorm Wind, Lawrence

When
May 1, 7:09 PM EST
Where
Lawrence County, Mitchell
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.733, -86.467

Six trees down

Flash Flood, Greene

When
May 1, 7:14 PM EST to 7:30 PM EST
Where
Greene County, Bloomfield
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Culverts and driveway washed out. Some county roads closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295976, 5296086, 5295977, 5295978, 5295979, 5295980, 5295981, 5295982, 5295983, 5295986, 5295984, 5295985, 5295987, 5295988, 5295989, 5295990, 5295991, 5295992, 5295993, 5295995, 5295994, 5295996.